June 24, 2014
HOLLYWOOD, Florida—Long–term use of risperidone (Risperdal, Janssen Pharmaceuticals, Inc) and selective serotonin reuptake inhibitors (SSRIs) in children may have adverse skeletal effects.
In a study that prospectively assessed the skeletal effects of these psychotropic drugs, researchers found that long–term SSRI treatment in children and adolescents was associated with reduced bone mass, and that long-term risperidone treatment was associated with failure to accrue bone mass.
The findings were presented in an oral session here at the American Society of Clinical Psychopharmacology (ASCP) 2014 Annual Meeting.
"I think the message is to always be very careful when you are making a diagnosis and prescribing a medication over an extended period of time," presenter Chadi Calarge, MD, a child psychiatrist from the University of Iowa, Iowa City, told Medscape Medical News.
"I don't think anybody disputes the fact that most psychiatric conditions are chronic conditions, and there are studies across different areas of psychiatry showing that chronic treatment is necessary. Just like with any other medication, psychiatric medications can have safety concerns, and we just need to be aware of them and use them judiciously," Dr. Calarge said.
"When we know there are side effects, we have to do our best to make sure our kids—and our adults, for that matter—are able to safely take these drugs," he said.
In a previous cross–sectional study, Dr. Calarge and his team had found lower bone mass during treatment with risperidone and SSRIs.
In the current study, they evaluated the skeletal effects of these psychotropics at follow-up 1.5 years later.
Dr. Chadi Calarge
The study population consisted of 94 boys with a mean age of 11.8 years (range, 9.1 – 14.5 years) at study entry. Most of the boys had an externalizing disorder and had received risperidone for a mean of 2.5 years (range, 0.8 – 4.2 years) and SSRIs for a mean of 1.6 years (range, 0.3 - 3.5 years) by the time they had entered the study.
One and a half years later, 24 (26%) were no longer taking risperidone.
Compared with stopping risperidone, continuing treatment was associated with a significant decline in bone mineral density (BMD) z score on dual x–ray absorptiometry at the lumbar spine and a significant failure to increase trabecular volumetric BMD at the radius, as measured by peripheral quantitative CT.
In addition, taking an SSRI was associated with significant reduction in lumbar spine areal BMD z score and radius trabecular volumetric BMD, both at study entry and at follow–up, although no further decline was observed between these 2 time points.
The researchers also found that the use of SSRIs was associated with a trend for lower concentrations of osteocalcin, a marker of bone formation.
"To our knowledge, this is the first study to prospectively assess the skeletal effects of psychotropics," Dr. Calarge said.
"I am absolutely not saying that the medications should be stopped; I prescribe these medications every day, and they have helped many patients—kids and adults—to recover or do much better," he noted. "No one would argue that corticosteroids like prednisone should be taken off the market because they cause diabetes or weight gain or bone loss. It's just that we need to be aware of their risks so that we use them most effectively and safely."
Dr. Calarge said that he and his group have just finished a study funded by the National Institutes of Health that randomly assigned youth who were receiving risperidone to also receive placebo or calcium and vitamin D supplementation, to see whether the supplement would counteract the adverse skeletal effects of risperidone.
"This was a 5–year study — we've just finished it, and we are going to be analyzing the results soon," he said.
"These study results are clearly concerning, highlighting the potential adverse effect of specific psychotropic medications on bone mineralization, which peaks during childhood and adolescence," said Christoph U. Correll, MD, professor of psychiatry and molecular medicine at Hofstra North Shore–LIJ School of Medicine, Glen Oaks, New York, when asked by Medscape Medical News to comment on this study.
"While nonpharmacologic and lower–risk medications should always be considered first, risks of potential adverse medication effects need to be balanced against the known risk of untreated or undertreated psychiatric disorders in youth," Dr. Correll said.
"Moreover, these results need to be confirmed in additional studies that should also include other antipsychotic medications. Also, mechanisms and characteristics of subgroups of patients at highest risk for adverse effects on bone density require further study," he said.
Dr. Calarge reported no relevant financial relationships. Dr. Correll reported financial relationships with Actelion, Alexza, AstraZeneca, BMS, Cephalon, Eli Lilly, Genentech/Roche, IntraCellular Therapies, Janssen, Lundbeck, MedAvante, Merck, Novartis, Otsuka, Pfizer, ProPhase, Sunovion, Takeda, Teva, and Vanda.American Society of Clinical Psychopharmacology (ASCP) 2014 Annual Meeting. Presented June 16, 2014.